Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 45, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 28, 1997, 2:42 PM EDT for Lee County, Florida. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 1997, 2:42 PM EDT (18:42 UTC)
- Expired
- Apr 28, 1997, 3:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Lee County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 12:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 6.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1286 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
530 WUUS1 KTBW 281846 RRA SVRTBW FLC071-281945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 242 PM EDT MON APR 28 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST FLORIDA ...LEE COUNTY AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST A LINE OF SHOWERS AND THUNDERSTORMS WAS MOVING THROUGH LEE COUNTY. THIS LINE HAS HAD A HISTORY OF PRODUCING DAMAGE. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT SAFE BE PREPARED TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM APPROACHES YOUR AREA. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 10:00 AM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, Apr 28, 10:00 AM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 955 AM EDT MON APR 28 1997 TEMPERATURES ALOFT RELATIVELY WARM THEREFORE ATMOSPHERE IS NOT AS UNSTABLE AS IT COULD BE. LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS OVER GULF AND WEST COAST CONTINUES MOVING EASTERLY. MAIN THREAT TODAY IS HEAVY RAIN WITH ANOTHER 2 TO 3 INCHES EXPECTED. MINOR COASTAL FLOODING IS EXPECTED FROM STRONG ONSHORE WINDS. THE GREATEST COASTAL FLOOD THREAT IS THROUGH HIGH TIDE WHICH WILL BE AROUND 6 PM. STRONG VERTICAL SHEAR KEEPS THREAT OF ORGANIZED CONVECTION BUT STRONG INSTABILITY IS LACKING. 03
In the hours before
Special weather statement, Apr 28, 8:57 AM EDT, 5 hours 45 minutes before
FLZ039-042-048-049-050-051-055-060-062-065-504-505-281830-
SPECIAL WEATHER AND MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
250 PM EDT MON APR 28 1997
...THREAT FOR MINOR COASTAL FLOODING CONTINUES...
STRONG SOUTH TO SOUTHWEST WINDS ARE PUSHING GULF WATERS TOWARDS THE COAST.
TIDES ARE RUNNING ABOUT 2 FEET ABOVE NORMAL THIS AFTERNOON.
HIGH TIDE WILL BE AT ...
FT MYERS... 806 PM
ST PETE PIER... 558 PM
CLEARWATER... 337 PM
FLORIDA POWER...522 PM
CEDAR KEY... 528 PM
EXPECT WATER LEVELS AT THE TIME OF HIGH TIDE TO REACH...
FT MYERS... 2.5 FEET ABOVE MSL
ST PETE PIER... 3.5 FEET ABOVE MSL
CLEARWATER... 3.5 FEET ABOVE MSL
FLORIDA POWER... 4.0 FEET ABOVE MSL
CEDAR KEY... 4.0 FEET ABOVE MSL
THE COMBINATION OF HIGHER WATER LEVELS AND WAVE ACTION WILL PRODUCE
SOME FLOODING OF IMMEDIATE COAST.AL FLOOD PRONE AREAS. SOME
WAVES WILL SPLASH OVER SEA WALLS AND FLOODING OF LOW LYING COASTAL
ROADS MAY OCCUR.
PEOPLE IN AREAS PRONE TO COASTAL FLOODING SHOULD PAY CLOSE
ATTENTION TO THE RISING WATERS.The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 11:42 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough | 48 min |
| Apr 28, 11:50 AM EDT | Tornado Warning | TBW | Hillsborough | 25 min |
| Apr 28, 12:11 PM EDT | Tornado Warning | TBW | Pasco | 34 min |
| Apr 28, 12:20 PM EDT | Tornado Warning | TBW | Polk | 40 min |
| Apr 28, 1:02 PM EDT | Tornado Warning | TBW | Hardee, Polk | 43 min |
| Apr 28, 1:15 PM EDT | Tornado Warning | TBW | DeSoto, Hardee | 45 min |
| Apr 28, 1:37 PM EDT | Tornado Warning | TBW | Charlotte, Lee | 53 min |
| Apr 28, 1:39 PM EDT | Tornado Warning | TBW | Highlands | 66 min |
| Apr 28, 1:46 PM EDT | Tornado Warning | TBW | Polk | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.